Pennsylvania, 2011

Hail in Pennsylvania, September 4, 2011

September 4, 2011 · NWS BGM · 1 event in 1 county or zone

A slow moving cold front moved east across the region, with rounds of showers and thunderstorms developing during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving cold front moved east across the region, with rounds of showers and thunderstorms developing during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 4, 1:28 PM EST, 47 minutes earlier.

Area forecast discussion, Sep 4, 1:28 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
228 PM EDT SUN SEP 4 2011

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH THE REGION TODAY...AND
BRING ROUNDS OF SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS
AFTERNOON AND EVENING. AS MOISTURE FROM TROPICAL STORM LEE
INTERACTS WITH THIS FRONT LATER TONIGHT AND MONDAY...PERIODS OF
HEAVY RAIN ARE POSSIBLE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM UPDATE...LINE OF CONVECTION DEVELOPED EARLY THIS MORNING
ALONG OUTFLOW BOUNDARY/AXIS OF INSTABILITY ACROSS CNTRL NYS, AND
CONTINUES TO PROGRESS EAST AS LIGHTER AREA OF SHRA MOVES INTO OUR
WRN AREAS AND CONTINUES TO WEAKEN. OVERALL, NOT MUCH CHANGE TO
PREVIOUS FORECAST AS WE STILL EXPECT LINES OR CLUSTERS OF
CONVECTION TO DEVELOP AHEAD OF SFC COLD FRONT THAT REMAINS BACK TO
THE WEST ACROSS SRN ONTARIO. QUESTION TODAY WILL BE AMT OF SUN AND
INSTABILITY ALLOWED TO DEVELOP ACROSS OUR FA FOR STRONG TO SVR
STORMS TO DEVELOP. GREATEST INSTABILITY LOOKS TO BE ACROSS OUR S/E
AREAS, WHILE BEST SHEAR LIES TO THE NW. GRADIENT OF SHEAR MAY
OVERLAP WITH HIGHER INSTABILITY SOMEWHERE ALONG OUR WESTERN
COUNTIES, INCLUDING FINGER LAKES REGION LATER THIS AFTN INTO EVENING.

7 AM UPDATE... EARLIER SQUALL LN TO OUR W HAS SHOWN A STEADY
WEAKENING TREND THE LAST 2 HRS OR SO. THUS...WW 831 WILL BE
DROPPED EARLY. IT CERTAINLY NOW APPEARS THAT MORE ROBUST STORM
DEVELOPMENT WILL HOLD OFF TIL THIS AFTN (AFTER 18Z). POP/WX GRIDS
WERE ADJUSTED ACCORDINGLY.

VERY NEAR-TERM TEMP/DEW PT/SKY GRIDS ALSO TWEAKED.

4 AM UPDATE... WW 831 NOW IN EFFECT FOR OUR FAR NRN/WRN
ZNS...WITH SQUALL LN JUST ENTERING WRN NY ATTM. GIVEN DECENT
INSTABILITY FOR THIS TIME OF DAY (ML CAPES OF 1000-1500)...AND
STRENGTHENING SYNOPTIC SUPPORT FROM UPPER-LVL TROUGH
UPSTREAM...STG WINDS COULD ACCOMPANY INCOMING TSRA. THIS FIRST
ROUND OF CONVECTION SHOULD PUSH THROUGH FROM ABT 09-13Z.

AFTER PERHAPS A BRIEF LULL IN THE LATE MRNG/ERLY AFTN HRS...MORE
CONVECTION SHOULD FIRE UP BY/JUST AFTR 18Z. THE LATEST HRRR/WRF
ARW OUTPUT SUPPORTS THIS SCENARIO. THE BEST INSTABILITY THIS AFTN
MAY RESIDE OVER THE SERN HALF OF THE CWA (ML CAPES
1500-2500)...WHILE THE BETTER DEEP-LYRD SHEAR LOOKS TO BE ACROSS
THE NWRN HALF (0-6 KM SHEAR OF 30-35 KT). ENOUGH OF AN OVERLAP FOR
THE CONTINUED PSBLTY OF LOCALLY SVR STORMS.

AFTER LOWER CLDS OVER NE PA/SUSQ RGN/CATSKILLS BURN OFF LATER THIS
MRNG...AND RESIDUAL CONVECTIVE DEBRIS FROM MRNG ACTIVITY UP N ALSO
ERODES FOR A TIME...ENOUGH INSOLATION STILL EXPECTED TO PUSH HIGH
TEMPS INTO THE 80S BY MIDDAY/EARLY AFTN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
430 AM UPDATE... MAIN FOCUS STILL ON HEAVY RAIN
POTENTIAL...MAINLY FROM LATE TONIGHT INTO MON EVE.

LEANED HEAVILY ON GFS/EC SCENARIO THIS PD...AS THE NAM SEEMED
UNREASONABLE IN BOTH ITS HANDLING OF NRN STREAM UPPER TROUGH AND
TS LEE. THE FORMER MODELS INDICATE THE BEST OPPORTUNITY FOR +RA IN
OUR CWA...FM ABT 09Z MON THROUGH 06Z TUE. FORWARD
TRAJECTORIES...RUN OFF THE 00Z GFS...SHOW THAT THE LEADING EDGE OF
LEE'S TROPICAL MOISTURE PLUME SHOULD BEGIN TO IMPACT NY/PA BY ARND
18Z MON. POSITION/STRENGTHENING OF UPPER JET AXIS...PROXIMITY OF
GOOD LL FGEN ZONE AND THETA-E RIDGE...AS WELL AS PWATS NEAR
2"...ALL POINT TO THE PSBLTY OF A PRE (PREDECESSOR RAIN EVENT)
TYPE EVENT. STILL ENOUGH DISCREPANCIES...THOUGH...WITH EXACT
PLACEMENT/TIMING OF HEAVIEST QPF...TO HOLD OFF ON A FLOOD WATCH
ATTM. ALSO...SOME UNCERTAINTY AS TO WHETHER THE HEAVIEST RAIN
BANDS WILL OVERLAP THE SAME AREAS HIT HARDEST BY IRENE...OR TRACK
JUST TO THE W OF THESE AREAS. WE'LL CONTINUE TO MONITOR
DEVELOPMENTS WITH LEE AND MODEL TRENDS CLOSELY.

A GRADUAL IMPROVEMENT...FROM W TO E...IS FORESEEN ON TUE...AS THE
DEEPER MOISTURE GETS PUSHED SWD INTO THE MID-ATL STATES.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
2 PM UPDATE...WITH THE THREAT FOR SEVERE WX HPC GUIDANCE WAS LOADED AND
FOLLOWED EXCEPT FOR A FEW MINOR TWEAKS. LONG RANGE MODELS CONTINUE
TO BACK OFF ON THE ARRIVAL OF MOISTURE ASSOCIATED WITH A SOUTHERLY
FLOW OUT OF AHEAD OF LEE. BOTH THE GFS AND 0Z EURO SHOW THAT THE
NORTHERN EDGE OF THE PRECIP/CLOUD SHIELD MAY STOP ACROSS IT'S
NORTHWARD ADVANCEMENT AROUND THE SOUTHERN TIER OF NY THURSDAY
BEFORE MOVING BACK TO THE SOUTH BY LATE IN THE WEEK.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
PATCHY MVFR RESTRICTIONS IN HZ THIS AFTN...RESTRICTIONS INCRSNG
WITH TIME AS SHRA/TSRA INCREASE IN AREAL CVRG. ACTIVITY WILL
PERSIST INTO THE OVRNGT HRS...WITH IFR MOST LOCATIONS AFTER FROPA
LATE TNGT OR EARLY TMRW MRNG DUE TO RAIN/CIGS/BR. WINDS THIS AFTN
GNRLY FROM THE SW AT 10-15 KTS...SWLY TNGT ARND 10 KTS BECMG NRLY
5-10 KTS AFTER FROPA.

OUTLOOK...

MON NGT...PATCHY MVFR IN CIGS ACRS CNTRL NY.

TUE...VFR.

TUE NGT...MVFR LATE IN CIGS/RAIN.

WED INTO FRI...MVFR NE PA/SRN NY IN RAIN OR SHOWERS...VFR ELSEWHERE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...JML/MLJ
SHORT TERM...MLJ
LONG TERM...HEDEN
AVIATION...
Hazardous weather outlook, Sep 4, 2:05 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT SUN SEP 4 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-051915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
305 PM EDT SUN SEP 4 2011

...SEVERE THUNDERSTORM WATCH 835 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE COMBINATION OF A SLOW MOVING COLD FRONT...AND THE POSSIBLE
INFLUENCE OF TROPICAL MOISTURE...COULD BRING A PERIOD OF HEAVY
RAINFALL TO THE REGION...MAINLY MONDAY AND MONDAY NIGHT. CONTINUE
TO CHECK BACK FOR UPDATES....ESPECIALLY THOSE WHO WERE IMPACTED BY
EXCESSIVE RAINFALL FROM IRENE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Sep 4, 10:09 AM EST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1109 AM EDT SUN SEP 4 2011

NYZ062-PAZ040-048-072-041600-
PIKE PA-SULLIVAN NY-WAYNE PA-
1109 AM EDT SUN SEP 4 2011

...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE...NORTH CENTRAL
PIKE AND SOUTHERN SULLIVAN COUNTIES...

* AT 1108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NARROWSBURG...AND MOVING
  EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NARROWSBURG AND WESTCOLANG PARK AT 1115 AM EDT...
  TUSTEN AND LAVA AT 1120 AM EDT...
  BEAVER BROOK AND TYLERTOWN AT 1130 AM EDT...
  ELDRED AND SHOHOLA AT 1135 AM EDT...
  HIGHLAND LAKE AT 1140 AM EDT...
  GLEN SPEY AND WHITE LAKE AT 1145 AM EDT...
  MONGAUP VALLEY AT 1150 AM EDT...
  FORRESTBURG AND MAPLEWOOD AT 1155 AM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4149 7475 4146 7474 4145 7476 4148 7521
      4166 7521 4168 7459 4149 7460
Local storm report, Sep 4, 1:43 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
243 PM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             NICHOLS                 42.01N  77.27W
09/04/2011  M1.25 INCH       STEUBEN            NY   PUBLIC

            MAIN STREET IN NICHOLS

&&

EMG
Local storm report, Sep 4, 1:58 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
258 PM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             2 E BARTON              42.05N  76.41W
09/04/2011  M1.00 INCH       TIOGA              NY   PUBLIC

&&

EMG
Special weather statement, Sep 4, 2:01 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT SUN SEP 4 2011

PAZ047-042000-
LUZERNE PA-
301 PM EDT SUN SEP 4 2011

...STRONG THUNDERSTORM WILL AFFECT SOUTHERN LUZERNE COUNTY...

* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 7 MILES WEST OF EAST BERWICK...
  AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NESCOPECK AND EAST BERWICK AT 310 PM EDT...
  BEACH HAVEN AT 315 PM EDT...
  BRIGGSVILLE AND POND HILL AT 320 PM EDT...
  CONYNGHAM AND LEE AT 325 PM EDT...
  SLOCUM AND WEST HAZLETON AT 330 PM EDT...
  DORRANCE AND DRUMS AT 335 PM EDT...
  ALBERT AND NUANGOLA AT 340 PM EDT...
  FREELAND AND WOODSIDE-DRIFTON AT 345 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4104 7624 4113 7624 4113 7628 4115 7629
      4121 7577 4109 7575 4105 7576 4104 7574
      4100 7574 4097 7584 4096 7622
Local storm report, Sep 4, 2:02 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             3 ESE SMITHBORO         42.02N  76.35W
09/04/2011  E1.50 INCH       TIOGA              NY   PUBLIC

&&

EMG
Local storm report, Sep 4, 2:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             LOUNSBERRY              42.07N  76.33W
09/04/2011  M1.25 INCH       TIOGA              NY   POST OFFICE

&&

MJN

The radar

The Binghamton radar (KBGM), 121 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Luzerne

When
September 4, 2:15 PM EST
Where
Luzerne County, 1.71 mi WSW of Pond Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
41.120, -76.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349603.